SSRI Weight Gain

SSRI Weight Gain- A Growing Problem (Literally)

Don’t let anyone tell you that SSRI medications don’t cause weight gain. I have gained over a whopping 100 pounds on them over the years.

It has been almost 18 years since I was given my first SSRI prescription.  Prior to this, I had always managed to maintain a healthy weight without having to work too hard on it.  Weight gain was not discussed at my doctor’s appointment when I was put on Paxil.  The medication did it’s job, it increased my mood and decreased my anxiety.

My weight gain didn’t happen all at once.  At first it was five pounds here and there and then before I knew it, I was 20 pounds heavier.  Life, for me, was changing.  Dieting was becoming something I had to think about on a daily basis.  I was really beginning to get down about my appearance, and wanting to lose weight seemed to be on my mind constantly.  Losing weight seemed nearly impossible, I would get frustrated, and fail.  Next thing I knew, I reached 200 pounds.  I felt like a failure and was really down about my appearance.

While at a doctor appointment to follow up on my anxiety and depression, I expressed concern about my weight gain.  I brought up the question of whether my SSRI medication could be what has caused my weight to increase and the difficulties I was having while trying to lose weight.  My physician explained to me that originally, it was thought that SSRI medications caused weight loss, but that thinking had changed.  Blood work was done to rule out any other medical issues that could affect my weight, but everything checked out okay.

I went through years of switching medications, lowering the dosage, and even trying to get off it completely.  All which were unsuccessful.  Now it is almost 18 years later and I am 100 pounds overweight.  Throughout these years, I have experienced all kinds of highs and lows.  I lost my self esteem,  felt like a failure, and relationships suffered.  I’ve tried dieting, exercising, weight loss pills, and more.  Each time I would try something new, I would have hope, only to be left angry at myself for giving up and being unsuccessful.

I have read stories about these medications causing weight gain. I have talked to people, similar to me, that have had the same weight gain with SSRI medications, I have gone through years of steady weight gain and unsuccessful dieting.  I went through so many emotions.  I would be down about my weight, and then excited to try something new that might actually work.  Then I would be devastated when I learned that it wasn’t the answer.

Where I Am At Now

I’m frustrated.  I’m tired of telling myself that it’s possible the weight gain wasn’t because of the medication, maybe it is just because I eat too much and I am lazy. I feel beat down and sad that it is because I did this to myself.  I’m sick of trying to convince people that my medication is to blame for my obesity.  More importantly, I’m sick of trying to convince myself of that same thing.

My doctor is currently weaning me off of Lexapro, and adding Welbutrin, in hopes that might be the answer.  I will keep you posted, but in the mean time, I would love to hear your stories about SSRI medications and weight gain.